Diverse presentations of phenytoin toxicity-presenile cataract, encephalopathy and peripheral neuropathy: a case series

Authors

  • Kalyani V. Pai Kakode Department of Pharmacology, Goa Medical College, Bambolim, Goa, India
  • Parul Dubey Department of Neurology, Manipal Hospitals, Goa, India
  • Sharvani Pai Department of Ophthalmology, Goa Medical College, Bambolim, Goa, India
  • Varun R. Pai Kakode Department of Neurology, Goa Medical College, Bambolim, Goa, India

DOI:

https://doi.org/10.18203/issn.2454-2156.IntJSciRep20193209

Keywords:

Phenytoin, Adverse drug reaction, Therapeutic drug monitoring

Abstract

One of the most commonly used antiepileptic drugs, phenytoin, has a narrow therapeutic index, high plasma protein binding, non-linear pharmacokinetics and inter-individual variability. It can also present with adverse drug reactions due to phenytoin toxicity with diverse presentations mimicking symptoms of other diseases thus causing diagnostic predicament. This case series reports three such cases of uncommon presentation of phenytoin toxicity like presenile cataract, fluctuating encephalopathy with diurnal variation and peripheral neuropathy. Monitoring of serum drug levels in such cases aids in confirming drug toxicity. Adverse drug reaction monitoring helps in early detection and appropriate management of drug related morbidity.

Metrics

Metrics Loading ...

References

Melissa FW, Wai HL. Phenytoin: a guide to therapeutic drug monitoring. proceedings of Singapore Healthcare. 2013;22(3):198-202.

White R, Bradnam V. Handbook of drug administration via enteral feeding tubes. 3rd Edition. London, Pharmaceutical Press; 2015: 553-556.

McNamara JO. Pharmacotherapy of the Epilepsies. In: Brunton LL, Chabner BA, Knollman BC (eds). Goodman & Gilman's The Pharmacological Basis of Therapeutics. 12th Edition. New York, NY: McGraw-Hill; 2011: 583-607.

Dilantin. New York, New York: Parke-Davis (Division of Pfizer Inc); Jan 2012. Available from http://www.accessdata.fda.gov/drugsatfda_docs/label/2012/084349s067lbl.pdf. Accessed on 3 January 2019.

Hwang WJ, Tsai JJ. Acute phenytoin intoxication: causes, symptoms, misdiagnoses and outcome. Kaohsiung J Med Sci. 2004;20(12):580-5.

Downloads

Published

2019-07-24

Issue

Section

Case Reports